Alert archive / Kansas / Tornado Warnings in 2019

Tornado Warning 34, NWS Topeka, KS

June 18, 2019Dickinson County, Kansas

NWS Topeka, KS issued this tornado warning at Jun 18, 2019, 1:54 PM CDT for Dickinson County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2019, 1:54 PM CDT (18:54 UTC)
Expired
Jun 18, 2019, 2:30 PM CDT
In force
36 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

027 
WFUS53 KTOP 181854
TORTOP
KSC041-181930-
/O.NEW.KTOP.TO.W.0034.190618T1854Z-190618T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
154 PM CDT Tue Jun 18 2019

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Northwestern Dickinson County in central Kansas...

* Until 230 PM CDT.
    
* At 152 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Solomon, moving northeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Abilene around 200 PM CDT.
  Talmage around 205 PM CDT.
  Moonlight around 225 PM CDT.

This includes Interstate 70 between mile markers 269 and 277.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3890 9731 3896 9737 3910 9717 3898 9706
TIME...MOT...LOC 1852Z 235DEG 19KT 3894 9730 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
3 follow-up statements
585 
WWUS53 KTOP 181902
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
202 PM CDT Tue Jun 18 2019

KSC041-181930-
/O.CON.KTOP.TO.W.0034.000000T0000Z-190618T1930Z/
Dickinson-
202 PM CDT Tue Jun 18 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
NORTHWESTERN DICKINSON COUNTY...
    
At 201 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Talmage, moving northeast at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Moonlight around 225 PM CDT.

This includes Interstate 70 between mile markers 273 and 274.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3893 9726 3899 9732 3910 9717 3898 9706
TIME...MOT...LOC 1901Z 235DEG 19KT 3897 9725 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
374 
WWUS53 KTOP 181917
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
217 PM CDT Tue Jun 18 2019

KSC041-181930-
/O.CON.KTOP.TO.W.0034.000000T0000Z-190618T1930Z/
Dickinson-
217 PM CDT Tue Jun 18 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR NORTH
CENTRAL DICKINSON COUNTY...
    
At 217 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Moonlight, moving northeast at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
north central Dickinson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3898 9717 3905 9724 3910 9717 3902 9710
TIME...MOT...LOC 1917Z 235DEG 19KT 3902 9716 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
681 
WWUS53 KTOP 181924
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
224 PM CDT Tue Jun 18 2019

KSC041-181932-
/O.EXP.KTOP.TO.W.0034.000000T0000Z-190618T1930Z/
Dickinson-
224 PM CDT Tue Jun 18 2019

...THE TORNADO WARNING FOR NORTH CENTRAL DICKINSON COUNTY WILL EXPIRE
AT 230 PM CDT...
    
The tornadic thunderstorm which prompted the warning has weakened. 
Therefore, the warning will be allowed to expire. 

A Tornado Watch remains in effect until 1000 PM CDT for central
Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect 
until 3pm. 

LAT...LON 3898 9717 3905 9724 3910 9717 3902 9710
TIME...MOT...LOC 1922Z 235DEG 19KT 3903 9714 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 18, 12:54 PM CDT, 1 hour earlier.

Area forecast discussion, Jun 18, 12:54 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Topeka KS
1254 PM CDT Tue Jun 18 2019

.UPDATE...
Issued at 440 AM CDT Tue Jun 18 2019

Cloud cover has been slow to fill in across portions of east-
central KS this morning, which allowed for maximum radiational
cooling and near zero dew-point depressions. This combined with
nearly calm winds has allowed for patchy fog, some dense, to
develop along and southeast of the KS Turnpike. The fog should
being to dissipate shortly after sunrise as boundary layer mixing
ensues.

&&

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 420 AM CDT Tue Jun 18 2019

As of 08Z Tuesday morning a weak, midlevel shortwave trough was
lifting northward across southwest KS. This ascent combined with
modest WAA has maintained scattered showers/isolated storms across
the western half of KS. Shower/storm activity has struggled to enter
the western counties due to a rapid decrease of isentropic ascent
across eastern KS. As the morning progresses the aforementioned
shortwave trough will move into northern KS/southern NE. Current
expectation is for storms to eventually reach north central KS by
mid-morning. An overall lack of instability should minimize any
threat for severe wind/hail through the morning.

Transitioning into the afternoon, attendant surface features to the
midlevel shortwave will become more defined, with the surface low
across west-central KS and a weak trough axis extending northeast
and southwestward. Although mostly cloudy skies should persist
through the day, sufficient surface heating should erode surface-
based inhibition by early afternoon. Modest midlevel lapse rates
will contribute to 1000-2000 J/kg of MLCAPE. A gradual increase of
wind speeds through the profile combined with some veering (mainly
in the low-levels) could foster updraft organization and a wind and
hail threat. In addition, a tornado or 2 cannot be completely ruled
out, given the veering low-level wind profile near the surface low.
Any tornado threat looks to be confined along and southwest of a
line from Emporia to Manhattan to Concordia. Moreover, PWAT values
are progged to increase to 1.5"+ by afternoon, which will set the
stage for a heavy rain threat. Fortunately, June hasn't featured
widespread heavy rain, which allowed for soil moisture content to
decrease a bit. As a result, do not anticipate a widespread flash-
flooding threat, although some localized flash-flooding is possible.

.LONG TERM...(Wednesday through Monday)
Issued at 420 AM CDT Tue Jun 18 2019

Shower and storm activity is expected to continue into Wednesday
afternoon as the shortwave trough slowly progresses eastward. Severe
storms are not expected through the day Wednesday. Total rainfall
amounts today through Wednesday are expected to generally range from
1-2" with some locally higher/lower amounts. Cloud cover and
precipitation will keep temperatures below average for mid-June
standards with highs topping out in the 70s and low 80s today and
Wednesday.

An active weather pattern looks to return to the forecast area by
weeks-end into the upcoming weekend. A longwave midlevel trough will
develop across the western US with a surface frontal zone across the
Central Plains. This could set the stage for multiple chances of
rain through the weekend. Temperatures look to warm throughout the
week with more June-like values expected. Highs look to near 90
Thursday/Friday with mid 80s through the weekend into next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1239 PM CDT Tue Jun 18 2019

Thunderstorms will be moving over terminals this afternoon and
evening. The main timeframe for storms to impact KMHK will be
between 20Z-00Z, and 00Z-03Z at KTOP/KFOE. Gusty winds and hail
could accompany the stronger storms. Rain showers are expected to
linger through the morning hours. CIGS could drop into the low-
end MVFR/high-end IFR category overnight and continue until just
after sunrise tomorrow.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Baerg
SHORT TERM...Baerg
LONG TERM...Baerg
AVIATION...Teefey
Hazardous weather outlook, Jun 18, 4:33 AM CDT, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
433 AM CDT Tue Jun 18 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-190945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
433 AM CDT Tue Jun 18 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms are expected across the entire outlook area today
into tonight. The strongest storms will be capable of large hail,
damaging winds, and heavy rainfall which could lead to localized
flash flooding. In addition, a tornado or two cannot be ruled out,
especially along and southwest of a line from Emporia to
Manhattan to Concordia.

Flooding will continue into late week on the Big Blue River and
its tributaries upstream of Tuttle Creek Lake. Flooding will also
continue along the Delaware River upstream of Perry Lake.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

More thunderstorm activity is possible Friday night into the
upcoming weekend, some these storms may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 12:55 PM CDTAreal Flood WarningTOPJefferson24 hr
Jun 18, 2:15 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris, Riley45 min
Jun 18, 2:34 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Pottawatomie, Riley, Wabaunsee41 min
Jun 18, 3:10 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee50 min
Jun 18, 3:43 PM CDTSevere Thunderstorm WarningTOPJackson, Osage, Pottawatomie, Shawnee, Wabaunsee47 min
Jun 18, 4:10 PM CDTSpecial Weather StatementTOPLyon, Osage35 min
Jun 18, 4:19 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee23 min
Jun 18, 4:32 PM CDTSpecial Weather StatementTOPOsage, Shawnee28 min
Jun 18, 4:37 PM CDTAreal Flood AdvisoryTOPCoffey, Lyon, Osage113 min
Jun 18, 5:00 PM CDTSpecial Weather StatementTOPOsage30 min
Jun 18, 5:24 PM CDTSpecial Weather StatementTOPAnderson, Coffey, Franklin66 min
Jun 18, 5:58 PM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin, Osage3 hr
Jun 18, 6:21 PM CDTSpecial Weather StatementTOPAnderson, Franklin39 min

Nearby

Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.